From Fremont, Nebraska, USA:
My 10 year old daughter, diagnosed with typeá1 diabetes about three months ago, is on NovoLog before meals with Lantus at bedtime. Since starting her injections, she has steadily gained weight, and her tummy and face seem especially bloated. I have begun buying her women's shirts since that is the only size that will cover her tummy. Could this be a side effect of the insulin or the diabetes in general? Should I have her examined for something else? Is this just a part of growing up?
Although she is not on a big dose of insulin for her weight, sometimes after the initial diagnosis, insulin requirements go down dramatically (the honeymoon or remission phase). I usually pay close attention to the scale at this point as often you will see the child gain weight excessively if the insulin dose isn't lowered.
If her blood sugars are well controlled, speak to her doctor about trying to slowly lower her dose to the lowest dose that maintains good control. You may see that her appetite also decreases and she doesn't want as much food as she wants now. Keep in mind, that often insulin requirements then go back up quickly with little warning as puberty progresses and the remission wears off.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.